Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 121, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2009, 6:11 PM EDT for Greenup County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2009, 6:11 PM EDT (22:11 UTC)
- Expired
- Jun 14, 2009, 7:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:51 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 14, 3:51 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 351 PM EDT SUN JUN 14 2009 .SYNOPSIS... A FRONT WILL BE STATIONARY TO OUR SOUTH THRU EARLY NEXT WEEK...WITH A WEAK DISTURBANCE ALONG IT MONDAY MORNING. A STRONGER DISTURBANCE WILL PUSH THE FRONT BACK NORTH AS A WARM FRONT WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... CU DEVELOPMENT ACROSS THE SOUTH SEEMS TO BE HINDERED SOMEWHAT THIS AFTN BY CIRRUS BLOWOFF FROM MCS ACROSS DEEP SOUTH. HOWEVER...NOT SO JUST TO THE W...ACROSS OH/NORTHERN KY WHERE CONVECTION IS FIRING IN ASSOC WITH WEAK SFC LOW AND ASSOCIATED INVERTED TROUGH. SHORT TERM/HI RES MDLS TRACK THIS FEATURE ACROSS EASTERN KY AND SW VA 03-06Z TONIGHT...ALONG WARM FRONT/DWPT GRADIENT. TO THE NE OF THIS...DRIER AIR HAS MIXED DOWN ACROSS NORTHERN HALF OF CWA...WITH DWPTS IN THE LOW TO MID 50S AND LIL IN THE WAY OF CLOUDS. MDLS ARE SHOWING MODEST INSTABILITY IN VICINITY OF SFC LOW/INVERTED TROUGH...WITH CAPE 1000-1500 J/KG AND 0-6KM BULK SHEAR 40-50KTS. THIS WILL HELP CONVECTION TO CONT TO DEVELOP AND MOVE EAST APPROACHING SE OH COUNTIES BY 21Z...HOWEVER...WITH A MORE STABLE AIRMASS IN PLACE...EXPECT THIS ACTIVITY TO BE WANING AS IT GET MOVES THROUGH SE OH. NOT SO ACROSS NE KY/SOUTHERN COAL FIELDS/SW VA...WHERE MDLS SHOW TRACK MOST OF THE CONVECTION ALONG WITH SFC FEATURE. EVEN THOUGH INSTABILITY WILL BE WANING TONIGHT...STILL EXPECTING CONVECTION ACROSS THESE AREAS AS SFC LOW TRACKS SE ACROSS EASTERN KY/SW VA. WENT DETERMINISTIC WITH POPS ACROSS AFOREMENTIONED AREAS 03-06Z...WITH CHC JUST TO NORTH. NOT EXPECTING ANY WATER PROBLEMS AS PW HOVERING AROUND AN INCH AND SPEED OF STORMS. OTHERWISE...SETUP FOR AFTN CONVECTION ELSEWHERE SIMILAR TO YESTERDAY. CAP ARND H6 SHOULD LIMIT IGNITION OF ANY CONVECTION TO SOUTHERN MTNS/SW VA THIS AFTN WHERE THE ANY MEANINGFUL CAPE LIES AND DIFF HEATING CONTRIBUTIONS...MAINTAINING SCHC POPS LATE THIS AFTN...WENT COVERAGE ISO/SCT IN WX WORDING. EVERYTHING QUIETS DOWN BY DAWN TOMM....WITH VALLEY FG MOSTLY CONFINED TO NE MTNS. COULD SEE SOME FG ACROSS AREAS THAT RECEIVE RAIN...PROVIDING ENOUGH CLEARING LATE TONIGHT. TOMM LOOKS SIMILAR TO TDY...WITH AFTN STORMS CONFINED TO MTNS AND SOUTHERN AREAS...WITH ELONGATED WARM FRONT REMAINING JUST W OF CWA. LEFT ONGOING CHC POPS ALONE. FOR TEMPS...MOSGUIDEBC HAS BEEN FAR SUPERIOR TO REST OF GUIDANCE PAST FEW DAYS...AND SAW NO REASON TO DEVIATE MUCH FOR MINT AND MAXT TOMM. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... SURFACE HIGH PRESSURE WILL DO ALL IT CAN TO HANG ON ACROSS THE NORTHEAST U.S. AS LOW PRESSURE EXERTS ITS INFLUENCE TO THE WEST. HUMIDITIES ARE SHOWING A WARM FRONT THAT WILL DRAPE ITSELF NORTHWEST TO SOUTHEAST...THROUGH INDIANA AND EASTERN KENTUCKY. MEANWHILE...A RIPPLE IN THE NORTHWESTERLY UPPER LEVEL FLOW WILL AFFECT THE WESTERN ZONES TUESDAY EVENING. MAY BE ABLE TO GO DETERMINISTIC IN THE POPS IN FUTURE RUNS...BUT WILL LET HIGH CHANCE POPS RIDE FOR NOW ACROSS THE TRI STATE AREA AND DOWN INTO THE COAL FIELDS. WARM FRONT WILL SLOWLY MAKE ITS WAY INTO WEST VIRGINIA TUESDAY NIGHT AND WEDNESDAY...WITH THE UPPER LEVEL FLOW STILL SHOWING SOME SIGNS OF BEING UNSETTLED...ALTHOUGH NOT NECESSARILY AS MUCH AS WITH THE AFOREMENTIONED DISTURBANCE. THE WARM FRONT WILL PROVIDE ENOUGH LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. X FACTOR HERE COULD BE THE CLOUD COVER ASSOCIATED WITH THE FRONT...AS IT MAY INHIBIT STORMS A BIT. FOR NOW...WILL LEAVE THE EQUAL CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. BROUGHT DOWN THE WEDNESDAY MAX T VALUES A FEW DEGREES FROM GUIDANCE WITH THE HIGH CLOUD COVER AND RAIN CHANCES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... PROGRESSIVE SMALL AMPLITUDE WAVES BRING TWO AREAS OF LOW PRESSURE JUST NORTH OF THE AREA A WITH COLD FRONTS...KEEPING THE CLOUD COVER UP AND CHANCES FOR PRECIPITATION AS WELL. BOTH THE GFS AND EUROPEAN CUT OFF THE SECOND UPPER LEVEL WAVE AS THE FLOW BECOMES MORE AMPLIFIED FOR THE WEEKEND. GFS SHOWS A 558DKM LOW OVER SOUTHERN ONTARIO...WHICH WILL KEEP THE TEMPERATURES SLIGHTLY BELOW NORMAL. COOLER AIR UP AT 500HPA WILL KEEP THE POTENTIAL FOR CONVECTION. CANNOT DETERMINE THUNDER CHANCES JUST YET...BUT FREEZING LEVEL WILL COME DOWN CONSIDERABLY THIS WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... PREDOMINATELY VFR THIS AFTN WITH STRATOCU AND CU ARND 4-5KFT. ISO TO SCT CONVECTION DEVELOPING AFTER 19Z...CONCENTRATED SE OH/NE KY/SW VA AND MTNS. SFC LOW MOVES THROUGH NE KY/SOUTHERN WV/SW VA AFTER 00Z WITH SCT TRW AFFECTING MAINLY S AND W OF KBKW SITE 03-06Z. EXPECT IFR VIS IN ANY CONVECTION AND 2-3KFT CEILINGS. OTHERWISE FG DEVELOPING NORTHERN WV...WITH LIFR FG KEKN/KCRW BY DAWN MON. SCT TRW DEVELOPS MON AFTN SOUTHERN WV/SW VA/ AND MTNS. AVIATION OUTLOOK /BEYOND 18Z SUNDAY/... IFR IN AFTN CONVECTION ON MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/30 NEAR TERM...30 SHORT TERM...26 LONG TERM...26 AVIATION...30
Hazardous weather outlook, Jun 14, 4:04 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 404 AM EDT SUN JUN 14 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 404 AM EDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:11 PM EDT | Flash Flood Watch | RLX | Cabell, Lincoln, Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.